Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 28, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 18, 2005, 7:29 PM MST for Pima County, Pinal County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2005, 7:29 PM MST (02:29 UTC)
- Expired
- Jul 18, 2005, 8:04 PM MST
- In force
- 35 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 763 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 3740 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 190230 SVRTWC AZC019-021-190300- /O.NEW.KTWC.SV.W.0028.050719T0229Z-050719T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 729 PM MST MON JUL 18 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITY OF ORO VALLEY SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA * UNTIL 800 PM MST * AT 728 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CAMPO BONITO...OR NORTHEAST OF ORO VALLEY...AND MOVING SOUTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT LEMMON/SUMMERHAVEN...ORACLE JUNCTION...SADDLEBROOKE...CATALINA... SABINO CANYON AND CATALINA STATE PARK. LAT...LON 3235 11049 3265 11046 3260 11107 3230 11105 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WWUS55 KTWC 190245 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 738 PM MST MON JUL 18 2005 AZC019-021-190300- /O.CON.KTWC.SV.W.0028.000000T0000Z-050719T0300Z/ PIMA AZ-PINAL AZ- 738 PM MST MON JUL 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MST FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES... AT 738 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAINFALL. THIS STORM WAS MOVING SOUTHWEST 10 MPH ACROSS PORTIONS OF EXTREME SOUTHEAST PINAL AND NORTHEAST PIMA COUNTIES. THE STRONGEST PORTION OF THE STORM WAS OVER MOUNTAIN LEMMON NEAR SUMMERHAVEN. AS THE STORM MOVES OFF THE MOUNTAIN...STRONG OUTFLOW WINDS MAY BE EXPERIENCED IN THE VALLEY AROUND THE CATALINA FOOT HILLS AREA...PORTIONS OF ORO VALLEY AND TUCSON. IN ADDITION THE WIND...FLASH FLOODING COULD ACCOMPANY THIS STORM ESPECIALLY IN THE CATALINA MOUNTAINS AROUND SUMMERHAVEN...ALDER CANYON...AND CAMPO BONITO WASH. A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR THIS AREA. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE JUNCTION...SADDLEBROOKE...AND CATALINA. LAT...LON 3235 11049 3265 11046 3260 11107 3230 11105 $$ WEATHER.GOV/TUCSON
000 WWUS55 KTWC 190304 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 800 PM MST MON JUL 18 2005 AZC019-021-190310- /O.EXP.KTWC.SV.W.0028.000000T0000Z-050719T0300Z/ PIMA AZ-PINAL AZ- 800 PM MST MON JUL 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES EXPIRED AT 800 PM MST... THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTY CONTINUED TO MOVE THROUGH THE AREA. AT 800 PM MST...DOPPLER RADAR INDICATED THAT THE THREAT FOR LARGE HAIL AND WINDS IN EXCESS OF 60 MPH HAD DIMINISHED WITH THIS STORM AND THE MAIN THREAT WAS NOW VERY HEAVY RAINFALL. THUS...THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEAST PINAL AND NORTHEAST PIMA COUNTIES UNTIL 830 PM MST. LAT...LON 3235 11049 3265 11046 3260 11107 3230 11105 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:10 PM MST, 5 hours 19 minutes earlier.
Area forecast discussion, Jul 18, 2:10 PM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST MON JUL 18 2005 .SYNOPSIS...STRONG HIGH PRESSURE ALOFT OVER SOUTHERN CALIFORNIA AND NEVADA WILL MAINTAIN THE ABOVE NORMAL TEMPERATURES THROUGH MID WEEK. ENOUGH MOISTURE EXISTS FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...AND AGAIN TUESDAY. THE HIGH PRESSURE SYSTEM WILL MOVE EAST TOWARD THE CENTRAL ROCKIES LATER THIS WEEK. THE RESULTANT SOUTHEAST FLOW WILL MEAN AN INCREASE IN MOISTURE...AS WELL AS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST ARIZONA...BY THE END OF THE WEEK. && .DISCUSSION...RADARS CURRENTLY DETECTING ISOLATED 45-50DBZ ECHOES MAINLY OVER MY PORTION OF THE WHITE MOUNTAINS IN NORTHERN GREENLEE AND GRAHAM COUNTIES AS WELL AS OVER EASTERN COCHISE COUNTY NEAR THE CHIRICAHUA MOUNTAINS. THE STORM IN COCHISE COUNTY IS GENERALLY DEVELOPING AHEAD OF A WEAK SHORTWAVE THAT IS CURRENTLY MOVING INTO EXTREME SOUTHEAST ARIZONA AND CAN BE SEEN IN VISIBLE SATELLITE IMAGERY. THE STORMS DEVELOPING ALONG THE RIM AND THE WHITE MOUNTAINS ARE BEING ENHANCED/TRIGGERED BY A MOISTURE GRADIENT OVER THE NORTHERN PART OF THE STATE WHICH IS DROPPING DOWN TO THE SOUTH AND WILL AID IN FIRING OFF CONVECTION ALONG THE RIM. THE AIRMASS IS RATHER MOIST TODAY WITH THIS MORNINGS KTUS MODIFIED SOUNDING SHOWED A PW OF ABOUT AN INCH AND A QUARTER...AN LI OF MINUS 3 AND A CAPE OF ABOUT 1000 J/KG. IN ADDITION...SOME MID LEVEL SHEAR COMPARED TO YESTERDAYS SOUNDING...SO ACTIVITY THIS AFTERNOON SHOULD BE A BIT BETTER ORGANIZED (SEE SPCS CONVECTIVE OUTLOOK AWIPS HEADER PHXSWODY1 WMO HEADER ACUS01). AS A RESULT...HAVE INCREASED POPS TO THE SCATTERED CATEGORY FOR THE EASTERN MOST ZONES MAINLY FOR THIS EVENING WITH ISOLATED STORMS OVER THE CENTRAL AND WESTERN DESERTS. MODELS INDICATE THAT THE UPPER HIGH WHICH IS CURRENTLY OVER SOUTHERN CALIFORNIA AND NEVADA WILL MEANDER IN THE GENERAL VICINITY THROUGH ABOUT WEDNESDAY WHEN IT WILL MOVE A BIT FARTHER EAST TO AROUND THE FOUR CORNERS AREA WHICH IS OBVIOUSLY A PRIME LOCATION FOR PULLING MOISTURE INTO THE AREA. MEANWHILE...EMILY IS PROGGED TO MAKES ITS WAY INTO MEXICO JUST SOUTH OF THE BROWNSVILLE AREA AND MOISTURE FROM THE REMNANTS SHOULD SPILL INTO THE DESERT SOUTHWEST AS THE POSITION OF THE UPPER HIGH SETS UP A LONG EASTERLY TO SOUTHEASTERLY FETCH OF MOISTURE TO OUR EAST. GFS SOLUTION FOR THE PAST FEW DAYS HAS MAINTAINED A WET SOLUTION FOR THE DESERT SOUTHWEST LATE THIS WEEK AND INTO THE WEEKEND. ALSO THE MEX MOS ENSEMBLE MEMBERS GENERALLY AVERAGE ABOUT 40 PERCENT POP STARTING ON FRIDAY AND CONTINUING EACH AFTERNOON INTO THE EARLY PART OF NEXT WEEK. THEREFORE...HAVE INCREASED POPS TO REFLECT THE NOTION OF HIGHER RAIN CHANCES TOWARD THE WEEKS END AND INTO THE WEEKEND. AFTERNOON HIGHS ARE EXPECTED TO REMAIN ABOVE 105 FROM TUESDAY THROUGH THURSDAY...BUT AS MOISTURE INCREASES WITH THE APPROACH OF THE REMNANTS OF EMILY...AFTERNOON HIGHS SHOULD FINALLY FALL BELOW THE 100 DEGREE MARK ON FRIDAY AND REMAIN BELOW 100 THROUGH EARLY NEXT WEEK. && .FIRE WEATHER...HIGH PRESSURE CENTERED OVER SOUTHERN CALIFORNIA AND NEVADA WILL LEAD TO ABOVE NORMAL TEMPERATURES THROUGH THE MIDDLE OF THE WEEK. THERE WILL BE SUFFICIENT MOISTURE IN COMBINATION WITH DAYTIME HEATING TO PRODUCE AFTERNOON AND EVENING THUNDERSTORMS TODAY AND TUESDAY. ADDITIONAL MOISTURE WILL ENTER THE AREA FROM THE SOUTHEAST ON WEDNESDAY INCREASING THE CHANCE OF THUNDERSTORMS. OTHERWISE...A RETURN TO NEAR NORMAL TEMPERATURES CAN BE EXPECTED BY THE END OF THE WEEK DUE TO INCREASED MOISTURE AND THE PROSPECT OF PRECIPITATION. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .CLIMATE...TODAY IS THE 34TH CONSECUTIVE DAY WITH HIGH TEMPERATURES OF 100 DEGREES OR HIGHER FOR THE TUCSON INTERNATIONAL AIRPORT. THIS BREAKS THE SECOND LONGEST STREAK OF DAYS WITH TEMPERATURES OF 100 DEGREES OR HIGHER. THE RECORD IS 39 DAYS...SET IN 1987. TODAY WILL ALSO MARK THE 22ND CONSECUTIVE DAY WITH AFTERNOON HIGHS OF 104 DEGREES OR HIGHER. THE CURRENT STREAK OF DAYS WITH 104 DEGREES OR HIGHER RANKS SECOND...WITH THE RECORD BEING 24 DAYS SET IN 1994. ALSO...THE AREA HAS BROKEN THE 2ND LATEST START TO THE MONSOON. THE TOP 5 LATEST MONSOON START DATES ARE: 5TH) JULY 14, 1985 4TH) JULY 16, 1979 3RD) JULY 17, 1997 2ND) JULY 1?, 2005** **TO BE DETERMINED LATEST) JULY 25, 1987 && PUBLIC DISCUSSION...MOLLERE FIRE WEATHER/AVIATION...CR WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 12:11 PM MST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TUCSON AZ 1211 PM MST MON JUL 18 2005 AZZ019-029>035-191400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY- TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-COCHISE COUNTY- 1211 PM MST MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...A WEAK DISTURBANCE WILL INITIALLY MOVE ACROSS THE SOUTHEAST CORNER OF THE STATE DURING THE AFTERNOON HOURS TODAY... RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS. THUNDERSTORMS WILL ALSO BUILD OVER THE WHITE MOUNTAINS...THEN ORGANIZE AND MOVE SOUTHWEST ACROSS THE REST OF SOUTHEAST ARIZONA RESULTING IN SCATTERED THUNDERSTORM COVERAGE. THE MAIN HAZARD FROM THESE THUNDERSTORMS WILL BE THAT THEY MAY PRODUCE STRONG AND GUSTY THUNDERSTORM OUTFLOWS. DISCUSSION...SATELLITE IMAGERY INDICATED THAT A WEAK DISTURBANCE OVER THE FAR SOUTHWEST CORNER OF NEW MEXICO WILL CONTINUE TO MOVE SOUTHWEST INTO THE FAR SOUTHEAST CORNER OF ARIZONA ALONG THE PERIPHERY OF THE UPPER HIGH CENTERED NEAR LAS VEGAS. THIS DYNAMIC FORCING MECHANISM...ALONG WITH AMPLE MID LEVEL MOISTURE ACROSS THE REGION...THIS WILL RESULT IN EARLY AFTERNOON CONVECTION ACROSS COCHISE...SANTA CRUZ AND EASTERN PIMA COUNTIES. THE UPPER LEVEL RIDGE WILL CONTINUE TO ELONGATE TODAY RESULTING IN A WEAK AREA OF DIVERGENCE ALOFT OVER THE SOUTHEAST HALF OF ARIZONA... ASSISTING THUNDERSTORM DEVELOPMENT. THE LATEST WATER VAPOR IMAGERY INDICATED SOME DRY AIR PUSHING SOUTH FROM NORTHERN ARIZONA INTO THE EAST CENTRAL PORTION OF THE STATE...WITH THE STRONGEST MOISTURE GRADIENT OVER THE WHITE MOUNTAINS. WITH DECENT SHEAR IN THE MID TO UPPER LEVELS...THIS WILL ALLOW THUNDERSTORMS TO DEVELOP OVER THE WHITE MOUNTAINS AND ORGANIZE AS THEY MOVE SOUTHWEST AT 15 TO 20 MPH. THIS COMBINED WITH THE SOMEWHAT DRY LOW LEVELS WILL INCREASE THE RISK OF STRONG AND GUSTY THUNDERSTORM OUTFLOWS TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...HIGH PRESSURE WILL MOVE EAST TOWARD THE CENTRAL ROCKIES LATER THIS WEEK. THE RESULTANT SOUTHEAST FLOW WILL MEAN AN INCREASE IN MOISTURE...AS WELL AS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST ARIZONA...BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:21 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 29 min |
| Jul 18, 6:07 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 38 min |
| Jul 18, 6:54 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 36 min |
| Jul 18, 7:02 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 28 min |
| Jul 18, 7:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 23 min |
| Jul 18, 8:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Jul 18, 8:22 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 53 min |
| Jul 18, 8:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.